West Virginia, 2011

Hail and Damaging Winds in West Virginia, July 11, 2011

July 11, 2011 · NWS RLX · 7 events in 5 counties and zones

In a hot and humid air mass, long lived strong to severe thunderstorms traveled southeast through southeast Ohio during the afternoon and into western West Virginia by late afternoon before weakening. Gusty winds and frequent lightning were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a hot and humid air mass, long lived strong to severe thunderstorms traveled southeast through southeast Ohio during the afternoon and into western West Virginia by late afternoon before weakening. Gusty winds and frequent lightning were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 1:41 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 11, 1:41 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT MON JUL 11 2011

.SYNOPSIS...
A WEAK COLD FRONT PUSHES SOUTHWARD TONIGHT AND TUESDAY. ANOTHER COLD
FRONT PUSHES THROUGH ON WEDNESDAY. HIGH PRESSURE ON THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THUNDERSTORM COMPLEX PUSHES THROUGH THIS EVENING. HIGH
CAPES...GOOD SHEAR...AND INSTABILITY WILL COMBINE TO ALLOW
SUSTAINMENT OF MCS AS IT TRANSITIONS SWD ACROSS THE CWA. EXPECT
THIS SYSTEM TO BE MAINLY A WIND AND LIGHTNING PRODUCER...WITH
LOCALLY HEAVY DOWNPOURS. FREEZING LEVELS REMAIN QUITE HIGH...UP
AROUND 15KFT AND MAY KEEP HAIL FROM GETTING TOO LARGE. TRENDED
TOWARDS CAT POPS FOR THE EARLY HOURS OF THE PD. LATER TONIGHT...
COLD FRONT SWEEPS THROUGH BRINGING ANOUTHER ROUND OF SHOWERS.

FOR TEMPS...SPLIT THE DIFFERENCE BETWEEN THE MAV AND MET GUIDANCE
WHICH IS ABOUTH WITH BC GRIDS HAVE BEEN ADVERTIZING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
TRIMMED BACK POPS TUES NIGHT INTO WEDS MORNING AS THE COLD FRONT
WILL PUSH SOUTH...CLEARING OUR SOUTHERN COUNTIES BY 12Z WEDS. KEEP
POPS IN FOR WEDS AFTERNOON AS THE UPPER TROUGH SWINGS THROUGH WITH A
500MB VORT MAX. VERY LIMITED MOISTURE IN THE POST FRONT ENVIRONMENT
SHOULD LIMIT THE SHOWERS AND THUNDERSTORMS...BUT KEPT CHC POPS IN
ALONG THE MAIN FORCING TO THE NORTH...AND IN THE SOUTH WHERE THERE
IS A LITTLE MORE MOISTURE AVAILABILITY. AS UPPER TROUGH SWINGS
THROUGH...POPS QUICKLY ERODE AS MOISTURE IN THE COLUMN DRIES UP.
KEEP TEMPS NEAR GUIDANCE AS TEMPERATURES DROP BACK TO NEAR NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
HPC FORECAST GENERALLY FOLLOWED...WITH SOME TWEAKS.

SURFACE HIGH PRESSURE WILL PUSH EAST EARLY IN THE PERIOD.  AS A
RESULT...TEMPERATURES EARLY SHOULD BE COOLER...WITH READINGS
RETURNING TO NORMAL LATER IN THE PERIOD.

MAIN QUESTION FOR THIS PERIOD IS NORTHWEST FLOW EARLY IN THE
PERIOD...WITH THE UPPER RIDGE BUILDING EAST ACROSS THE AREA.
BECAUSE OF THIS...MAINTAINED HPC CHANCE/SLIGHT CHANCE POPS.  POPS
SHOULD BE SOMEWHAT DIURNAL IN NATURE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS PREVAIL THROUGH THE LATE AFTERNOON HOURS. MCS OVER
CENTRAL OH TO TRANSITION SWD ACROSS THE FORECAST AREA THIS EVENING
BRINGING REDUCED VSBYS AND LOWERD CIGS...ALONG WITH BRIEF GUSTY
WINDS IN CONVECTION. TRIED TO TIME FEATURE ACROSS THE KPKB
TONIGHT...WITH EASTWARD TRANSITION DURING THE EVENING HOURS.

WAVE MOVES THRU BY 06Z WITH SFC FRONT POISED SAY SE INTO AREA
06-12Z. MAY SEE ANOTHER ROUND OF CONVECTION WITH THIS GIVEN UPR
LEVEL SUPPORT.

RIVER AND VALLEY SHOULD REDEVELOP DURING THE MORNING HOURS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: CONVECTION OVER NRN WV MAY CAUSE BRIEF IFR
CONDITIONS AND EXTEND FURTHER SOUTH THEN FORECAST AND RIVER-VALLEY
FOG MAY BE MORE WIDESPREAD DURING THE MORNING HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR CONDITIONS IN CONVECTION POSSIBLE TUESDAY AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/JSH/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, Jul 11, 1:42 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUL 11 2011

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-036>040-046-
047-121845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE-
WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
242 PM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-VAZ003-004-WVZ033>035-121845-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
RALEIGH-
242 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 11, 2:26 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT MON JUL 11 2011

OHZ067-075-076-083>085-WVZ009-112030-
ATHENS OH-JACKSON OH-MEIGS OH-MORGAN OH-VINTON OH-WASHINGTON OH-
WOOD WV-
326 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...MORGAN...NORTHERN
JACKSON...NORTHERN MEIGS...NORTHERN WOOD...VINTON AND WASHINGTON
COUNTIES...

AT 321 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTH OF MCCONNELSVILLE TO 8 MILES SOUTHWEST OF MCCONNELSVILLE TO 12
MILES SOUTHWEST OF LOGAN...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR HACKNEY...ZALESKI...THE PLAINS...AND
STOCKPORT AROUND 335 PM...STROUD RUN STATE PARK...PETERSBURG...
BARTLETT...AND WELLSTON AROUND 340 PM...MACKSBURG AND RADCLIFFE
AROUND 345 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 17 IN OHIO...AND BETWEEN MILE MARKERS 170 AND 186 IN
WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3975 8163 3959 8158 3959 8149 3965 8146
      3960 8134 3961 8127 3958 8125 3958 8110
      3934 8137 3932 8135 3919 8148 3896 8281
      3897 8281 3937 8274 3939 8230 3948 8228
      3947 8218 3953 8216 3956 8200 3977 8178

26
Local storm report, Jul 11, 2:30 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
330 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     MCCONNELSVILLE          39.69N 81.77W
07/11/2011                   MORGAN             OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN
Local storm report, Jul 11, 2:32 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
332 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     NEW LEXINGTON           39.71N 82.19W
07/11/2011                   PERRY              OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN
Local storm report, Jul 11, 2:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
346 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     GLENFORD                39.89N 82.29W
07/11/2011                   PERRY              OH   PUBLIC

            TREES DOWN.

&&

NNNN
Local storm report, Jul 11, 2:49 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
349 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     ATHENS                  39.32N  82.10W
07/11/2011  E50 MPH          ATHENS             OH   PUBLIC

&&

EVENT NUMBER RLX1100775

JSH
Local storm report, Jul 11, 3:02 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
402 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     STEWART                 39.34N 81.90W
07/11/2011  E50 MPH          ATHENS             OH   PUBLIC

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 118 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 11, 3:04 PM EST to 3:08 PM EST
Where
Wood County, (Pkb)wilson Fld Prkr to Parkersburg
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.350, -81.430

Tree branches were blown down in the vicinity. Wind gusted to 44 mph at the airport, with similar gusts in the city.

Hail, Wood

When
July 11, 3:12 PM EST
Where
Wood County, Williamstown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.400, -81.450

Thunderstorm Wind, Tyler

When
July 11, 3:20 PM EST
Where
Tyler County, Sistersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.570, -81.000

Trees were blown down.

Thunderstorm Wind, Pleasants

When
July 11, 3:24 PM EST
Where
Pleasants County, St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.380, -81.200

Trees were uprooted and a roof to a home was damaged.

Thunderstorm Wind, Tyler

When
July 11, 3:27 PM EST
Where
Tyler County, Middlebourne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.500, -80.900

Trees were blown down. Siding was blown off a house.

Thunderstorm Wind, Harrison

When
July 11, 4:25 PM EST to 4:26 PM EST
Where
Harrison County, (Ckb)benedum Arpt Cl to Lost Creek
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.300, -80.230

Small branches were blown down.

Thunderstorm Wind, Kanawha

When
July 11, 4:32 PM EST
Where
Kanawha County, (Crw) Yeager Arpt
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.370, -81.600

Small branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322454, 322455, 322465, 322464, 322467, 322456, 322457.